NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 13, 2016
Anxiety and Stress Disorders
I have been struggling with depression/anxiety for about 5 years now. In college I was put on 150mg of Zoloft along with therapy for depression and about a year later was slowly tapered off and was doing fine. About 2 years later I had an panic attack which then left me with "floating" or generalized anxiety everyday. The doctor then prescribed me zoloft again which I took at 150mg along with therapy. This helped and I began to function normally again. After feeling good for almost 18 months I decided to slowly come off the medication. After 5 months of being off the medication I started feeling the generalized anxiety again along with mild panic attacks. Without guidance I decided to start up on Zoloft again because it worked well for me last time. I started slowly at 50mg and after a week moved to 75mg and then after only 5 days went to 100mg. It was then that I experienced severe nightmares and suicidal thoughts. I felt as those I would lose control of my mind and body. I then decided to get into therapy and see a psychiatrist who recommended that I try prozac which she said I could start taking immediately. I was now seeing a new therapist and a new doctor because I am no longer at school. She started me at 10mg and after 2 weeks I was up to 20mg. It has now been about 25 days on the prozac and I am not feeling any better. I have been told that I need to give the medication more time, but I am at a crossroad in my mind. Is 4 weeks enough time for the medication to take effect. Am I jumping the gun on ruling out prozacs effectiveness? Lastly, I was told that every new time you go on a SSRI it takes longer to reach its full effect...is this true? Thank You
After multiple episodes of panic attacks, anxiety, and depression long term therapy is recommended even with earlier responses. It is possible that a longer period on Prozac 20mg could be helpful, but it is also possible that a larger dose of Prozac is required given the information that you described in your history. Both of these alternatives need to be considered in your discussions with your psychiatrist. Don't discount the fact that your therapist and psychiatrist are both new to you and you are at a different time in your life. All of these features could contribute in the delay in your improvement.
Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University